Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 171, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 1, 2002, 7:41 PM CDT for Yoakum County, Texas. It was in force for 49 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 7:41 PM CDT (00:41 UTC)
- Expired
- Oct 1, 2002, 8:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Yoakum County, TX
The radar
The Lubbock radar (KLBB), 114 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 7:45 PM CDT | Hail 2 | Allred, TX | Large hail damaged mobile homes and cars. |
| Oct 1, 7:45 PM CDT | Thunderstorm Wind | Denver City, TX | Strong thunderstorm wind blew down power poles and trees west of town. |
| Oct 1, 7:50 PM CDT | Hail 2 | Denver City, TX | Wind-driven large hail damaged numerous homes and automobiles. |
| Oct 1, 7:50 PM CDT | Thunderstorm Wind | Denver City, TX | Strong thunderstorm wind blew down numerous trees and snapped power poles. |
| Oct 1, 7:50 PM CDT | Thunderstorm Wind 71 E | Denver City, TX | Strong thunderstorm wind estimated at 80 mph blew over and destroyed a center pivot irrigation system, destroyed an unoccupied mobile home and a travel trailer, damaged a garage, and blew down a number of trees and power poles. |
| Oct 1, 7:55 PM CDT | Hail 1.75 | Denver City, TX | Wind-driven golfball size hail destroyed more than 1000 acres of cotton. |
| Oct 1, 7:58 PM CDT | Hail 1 | Denver City, TX | |
| Oct 1, 8:00 PM CDT | Hail 2.5 | Plains, TX | Wind-driven tennis ball size hail produced significant damage to at least 54 homes and a number of automobiles. At least 2000 acres of cotton were destroyed. |
| Oct 1, 8:00 PM CDT | Thunderstorm Wind 61 E | Plains, TX | Strong thunderstorm wind blew down power poles and trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
905 WUUS54 KLUB 020041 SVRLBB TXC501-020130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 740 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YOAKUM COUNTY IN NORTHWEST TEXAS * UNTIL 830 PM CDT * AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS 12 MILES SOUTH OF DENVER CITY...MOVING NORTH AT 45 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... DENVER CITY... PLAINS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3295 10302 3296 10266 3338 10262 3337 10297
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:05 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Oct 1, 3:05 PM CDT, 4 hours 36 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 305 PM CDT TUE OCT 1 2002 A MODERATE SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION THROUGH THURSDAY NIGHT. MODELS CONTINUE TO SHOW WEAK VORTICITY AXIS FROM THE NEW MEXICO BOOT HEEL NORTHEAST TOWARD THE OKLAHOMA PANHANDLE THROUGH EARLY WEDNESDAY. WILL THUS CONTINUE WITH SLIGHT CHANCE OF POPS TONIGHT AND WEDNESDAY...MAINLY CENTRAL AND WEST. MODELS DIFFER ON HANDLING OF COLD FRONT OVER THE CENTRAL PLAINS. AS ETA USUALLY DOES BETTER WITH THESE SYSTEMS WILL TEND TOWARD ITS SOLUTION...THAT IS MOVING THE FRONT INTO THE TEXAS PANHANDLE WEDNESDAY AFTERNOON THEN INTO THE SOUTH PLAINS WEDNESDAY NIGHT. FRONT IS EXPECTED TO STALL OVER THE SOUTHERN SOUTH PLAINS BY EARLY THURSDAY MORNING THEN MOVE NORTH AS THE MID/UPPER LEVEL LOW OVER THE GREAT BASIN OPENS UP AND MOVES EASTWARD INTO NEW MEXICO BY THURSDAY AFTERNOON. AS THE UPPER LEVEL LOW APPROACHES A PACIFIC FRONT/DRY LINE WILL MOVE EASTWARD ACROSS THE FORECAST AREA THURSDAY. THUS EXPECT BEST CHANCE FOR POPS WILL BE LATE WEDNESDAY INTO THURSDAY AS FRONT AND DRY LINE ACT AS FOCUS FOR CONVECTION. EXTENDED:STILL SOME DIFFERENCES IN MEDIUM RANGE MODELS. THE 01/00Z MRF HAS BACKED OFF ON STRONG SHORTWAVE MOVING INTO THE CENTRAL PLAINS ON SUNDAY FROM THE 30/12Z RUN. IT HAS COME BACK MORE IN LINE WITH THE UKMET AND ECMWF WITH A TROF EXTENDING FROM THE GREAT LAKES TO BAJA CALIFORNIA SUNDAY MORNING. NOGAPS CONTINUES TO DEVELOP A CLOSED LOW OVER THE GREAT BASIN BY SUNDAY. WILL CONTINUE DRY FORECAST. FRIONA 59/80/56/77 2353 TULIA 58/80/56/77 2353 LUBBOCK 62/85/60/81 2243 BROWNFIELD 63/86/61/82 2243 CHILDRESS 67/85/64/80 1354 ASPERMONT 68/89/68/86 -144 .LUB...NONE. JV/08
Hazardous weather outlook, Oct 1, 11:30 AM CDT, 8 hours 11 minutes before
TXZ021>044-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS SOUTH PLAINS... EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS. .DAY ONE... CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS THIS AFTERNOON AND TONIGHT. SMALL HAIL AND WIND GUSTS UP TO 40 MPH MAY BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT ACROSS THE SOUTHERN TEXAS PANHANDLE...THE NORTHERN SOUTH PLAINS AND THE EXTREME NORTHERN LOW ROLLING PLAINS. DIME TO QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS THE EASTERN SOUTH PLAINS...EXTREME SOUTHEAST TEXAS PANHANDLE AND LOW ROLLING PLAINS. DIME TO QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. A STRONG PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY NIGHT. THIS WILL PROVIDE THE EXTREME SOUTHERN TEXAS PANHANDLE... SOUTH PLAINS AND LOW ROLLING PLAINS WITH WINDY CONDITIONS ON FRIDAY. WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE POSSIBLE. WITH STRONG SURFACE WINDS AND DRY CONDITIONS THERE WILL BE A HIGH DANGER FOR GRASS FIRES...THUS ANY OUTDOOR BURNING IS DISCOURAGED ON FRIDAY.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:12 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 48 min |
| Oct 1, 9:02 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran | 43 min |
| Oct 1, 9:16 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 29 min |
| Oct 1, 9:47 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 28 min |
| Oct 2, 6:37 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.